Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 21, 2021, 7:41 PM MDT for Summit County, Utah; Uinta County, Wyoming. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2021, 7:41 PM MDT (01:41 UTC)
- Expired
- Aug 21, 2021, 8:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.00 in
- Wind
- 55
Counties Summit County, UT, Uinta County, WY
The radar
The Salt Lake City radar (KMTX), 147 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 7:54 PM MDT | TSTM WND GST 58 | 4 Ese Leroy, WY | MEASURED AT THE WYDOT SITE ALONG INTERSTATE 80 AT FRENCH |
| Aug 21, 8:00 PM MDT | TSTM WND GST 58 | 10 Wnw Ft Bridger, WY | MUDDY CREEK RAWS REPORTED A PEAK WIND GUST OF 58 MPH. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 1.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
299
WWUS85 KSLC 220141
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
741 PM MDT Sat Aug 21 2021
UTZ108-110-112-WYZ021-220230-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Southwest Wyoming WY-
741 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of central Summit and
Uinta Counties through 830 PM MDT...
At 740 PM MDT, trained weather spotters reported a strong
thunderstorm 10 miles northeast of Evanston, moving northeast at 55
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Trained weather spotters reported winds up to 55 mph with
this storm.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Evanston, Lyman, Oakley, Robertson, Mountain View, Lonetree,
Millburne, Fort Bridger, Almy, Altamont, Carter, Ragen, Church
Buttes, Piedmont, Marion and Leroy.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 1 and 56.
Mirror Lake Highway between mile markers 37 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4066 11130 4114 11113 4119 11105 4135 11105
4155 11097 4159 11081 4158 11004 4100 11005
4100 11001 4096 11000
TIME...MOT...LOC 0140Z 244DEG 47KT 4137 11081
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
CRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 12:56 PM MDT, 6 hours 45 minutes earlier.
Area forecast discussion, Aug 21, 12:56 PM MDT, 6 hours 45 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1256 PM MDT Sat Aug 21 2021 .SYNOPSIS...A Pacific storm system will push a cold front through northern Utah and southwest Wyoming this afternoon and evening. A dry southwesterly flow will follow for early next week. && .SHORT TERM (Through 12Z Tuesday)... Forecast remains on track this morning with the main impacts across the region today being breezy pre-frontal southwesterly winds followed by showers and thunderstorms across northern Utah mid to late afternoon through this evening with a marginal threat of severe weather, primarily strong to damaging wind gusts. Satellite imagery shows a Pacific trough still digging southeastward settling into central Oregon, with a baroclinic leaf extending from northern Nevada across far northwest Utah into Idaho marking the baroclinic zone that will push eastward across northern Utah later today. Ahead of this, a sheared out wave ejected across Utah this morning has pushed weak showers through central as well as advected in deeper moisture into central Utah. Clearing skies behind this wave are allowing for efficient diurnal heating ahead of the upstream cold front. Meanwhile, 12Z SLC sounding showed steeping low level lapse rates already, but with an inversion around 500 mb. Aircraft soundings from SLC show this inversion layer decaying, and this trend is expected to continue as the upper-level trough continues to move closer to northern Utah this afternoon. This will allow for around 500-1000 J/kg of CAPE to develop across northern Utah this afternoon, with lesser amounts southward away from the upper-level cold pool. Unidirectional southwesterly flow will increase, along with speed shear as upper-level jet moves over northern Utah, which will also increase large scale synoptic ascent. Thus expect thunderstorms to develop by mid afternoon across northwest Utah, along and just ahead of the front and baroclinic zone. The mean trough will slide eastward through this evening, pushing the baroclinic zone across northern Utah. Thus thunderstorms should upscale into a line with shear supporting organized line segments which will be capable of strong to damaging wind gusts. The orientation of and track of the front will keep this threat confined to areas from Tooele and Salt Lake counties northward, as well as into southwest Wyoming. There is some potential for training storms and locally heavier rainfall where the flow better parallels the front north of Salt Lake County to the Idaho Border, which is also where overall precipitation totals should be highest. The front is expected to stall it southward progress around southern Tooele/ Northern Utah counties this evening, which will keep shower and thunderstorm chances much lower toward Provo and southward, with little precipitation expected. The HRRR model unfortunately brings a concentrated band of smoke into northern Utah once again tonight through Sunday, with some improving conditions forecast Monday. This improvement is owing to a dry southwesterly flow which will develop in the wake of the departing trough, which will also bring a slight warming trend heading into early next week. Sunday and Monday will feature temperatures returning closer to normal, but still just slightly below normal with dry conditions as high pressure builds back in across the region. .LONG TERM (After 12Z Tuesday)... The first half of the extended forecast period will be dominated by troughing to the northwest and an elongated ridge of high pressure to the east. The interplay between the two features will drive a southwest flow pattern with generally dry air being advected in from upstream. This rather benign setup will see temperatures running near average statewide with few to no impacts outside of isolated critical fire weather conditions over far southwestern Utah. By Thursday, the Pacific Northwest trough lifts out and shifts to the east, with a growing degree of uncertainty in ensemble solutions as to what may follow. The mean and most likely scenario suggests zonal flow will set up over the Great Basin to the Pacific Coast, continuing to bring dry and slightly warmer conditions to the region. This would also bring with it the potential to transport smoke from distant fires into the region once again. A few ensemble members diverge, and highlight a trough of low pressure moving into the Great Basin, with just enough of a southerly flow component to advect moisture into the far southeastern portion of the forecast area by the end of the period. && .AVIATION... KSLC...VFR conditions are expected to persist throughout the valid TAF period with a brief drop to MVFR with thunderstorms on site. Enhanced southerly winds will continue throughout the afternoon into the early evening. Potential for convective activity will increase after 23Z, with the primary threat occurring with the passage of an organized line of storms after 00Z. While flow is expected to shift out of the northwest behind this boundary, these thunderstorms will be capable of producing gusty and erratic winds from all directions as they move through the valley. REST OF UTAH AND SOUTHWEST WYOMING...Windy conditions will continue into and through this evening. Along and north of a KENV to KSLC line, numerous showers and thunderstorms are expected this afternoon and evening, with some potential in the KPVU and KHCR areas. Any storms that do develop will be capable of producing gusty and erratic winds. Dangerous microburst or downburst winds are possible in the vicinity of strong storms. Aside from any ceilings and reduced visibilities associated with convective activity, VFR conditions will prevail. && .FIRE WEATHER... A low pressure system over the Pacific Northwest will push a cold front through northern Utah this afternoon and evening. Ahead of this system gusty southwest winds will develop across the region, however with cooler temperatures remaining in place daytime minimum humidity values will remain in the 20 percent range across central and southern Utah, and in the 30 percent range across the north. Thunderstorms will develop along and ahead of this cold front across northwest Utah this afternoon and move eastward across the Wasatch Front and into the northern mountains by evening. These storms will bring strong gusty winds along with a wind shift to the northwest behind the frontal passage. Again this could warrant critical fire weather conditions due to lightning and gusty winds, however the last storm system brought appreciable precipitation across northern Utah and there has been not been much time for drying. Otherwise, additional wetting rains are expected across northern Utah late Saturday and Saturday night. As this system moves east of the area, a dry southwesterly flow will develop beginning Sunday, and continuing through the first half of next week. This will bring a warming trend with dry conditions across the area. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Church LONG TERM...Wessler AVIATION...Wessler FIRE WEATHER...Church For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Local storm report, Aug 21, 7:14 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
714 PM MDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST 5 W SALT LAKE CITY 40.78N 111.97W
08/21/2021 E63 MPH SALT LAKE UT MESONET
MEASURED AT THE MIDFIELD FAA SENSOR AT SALT LAKE CITY
INTERANTIONAL AIRPORT
0640 PM TSTM WND GST 2 SE SALT LAKE CITY 40.76N 111.85W
08/21/2021 M62 MPH SALT LAKE UT MESONET
MEASURED AT THE UNIVERSITY OF UTAH
0630 PM TSTM WND GST 5 NNW BOUNTIFUL 40.94N 111.89W
08/21/2021 M63 MPH DAVIS UT MESONET
MEASURED AT THE CENTERVILLE UDOT SITE
0630 PM TSTM WND GST 3 WNW BOUNTIFUL 40.90N 111.92W
08/21/2021 M59 MPH DAVIS UT MESONET
MEASURED AT THE LEGACY PARKWAY UDOT SITE
&&
ALEX.DESMETLocal storm report, Aug 21, 7:16 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
716 PM MDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND DMG KAYSVILLE 41.03N 111.92W
08/21/2021 DAVIS UT PUBLIC
TREE DOWN AND DAMAGED PORTION OF FENCE
&&
NICOLE.DESMETLocal storm report, Aug 21, 7:16 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
716 PM MDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG KAYSVILLE 41.03N 111.92W
08/21/2021 DAVIS UT PUBLIC
TREE DOWN AND DAMAGED PORTION OF FENCE
&&
NICOLE.DESMETSpecial weather statement, Aug 21, 7:23 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
723 PM MDT Sat Aug 21 2021
UTZ101-102-104>106-220200-
Salt Lake Valley UT-Northern Wasatch Front UT-Utah Valley UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
723 PM MDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of Salt Lake...eastern
Davis...northwestern Utah and east central Tooele Counties through
800 PM MDT...
At 723 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Layton to near Ophir. Movement was east at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Layton, Murray, Bountiful,
Tooele, Farmington, Hill Air Force Base, West Jordan, Taylorsville,
South Jordan, Lehi, Draper, Riverton, Cottonwood Heights, Clearfield,
Midvale, Kaysville and Holladay.
This includes the following highways...
Interstate 15 between mile markers 283 and 335.
Interstate 80 in Utah between mile markers 101 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4111 11191 4087 11183 4081 11190 4075 11180
4068 11177 4066 11181 4062 11178 4055 11180
4046 11190 4045 11185 4049 11176 4048 11174
4042 11176 4037 11236 4112 11210
TIME...MOT...LOC 0123Z 254DEG 28KT 4107 11193 4044 11222
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CRKLocal storm report, Aug 21, 7:34 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
734 PM MDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 ESE BLUFFDALE 40.45N 111.90W
08/21/2021 M67 MPH UTAH UT MESONET
MEASURED AT THE FLIGHT PEAK SOUTH UUNET SITE
&&
ALEX.DESMETSpecial weather statement, Aug 21, 7:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
741 PM MDT Sat Aug 21 2021
UTZ108-110-112-WYZ021-220230-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Southwest Wyoming WY-
741 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of central Summit and
Uinta Counties through 830 PM MDT...
At 740 PM MDT, trained weather spotters reported a strong
thunderstorm 10 miles northeast of Evanston, moving northeast at 55
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Trained weather spotters reported winds up to 55 mph with
this storm.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Evanston, Lyman, Oakley, Robertson, Mountain View, Lonetree,
Millburne, Fort Bridger, Almy, Altamont, Carter, Ragen, Church
Buttes, Piedmont, Marion and Leroy.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 1 and 56.
Mirror Lake Highway between mile markers 37 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4066 11130 4114 11113 4119 11105 4135 11105
4155 11097 4159 11081 4158 11004 4100 11005
4100 11001 4096 11000
TIME...MOT...LOC 0140Z 244DEG 47KT 4137 11081
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:06 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Morgan, Rich, Salt Lake and 3 more | 39 min |
| Aug 21, 6:29 PM MDT | Severe Thunderstorm Warning | SLC | Cache, Rich | 61 min |
| Aug 21, 6:40 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Morgan, Rich, Salt Lake and 3 more | 50 min |
| Aug 21, 6:59 PM MDT | Areal Flood Advisory | SLC | Davis, Weber | 2 hr |
| Aug 21, 7:08 PM MDT | Severe Thunderstorm Warning | SLC | Summit | 37 min |
| Aug 21, 7:23 PM MDT | Special Weather Statement | SLC | Salt Lake | 37 min |
| Aug 21, 7:33 PM MDT | Areal Flood Advisory | SLC | Davis, Morgan, Salt Lake, Summit | 117 min |
| Aug 21, 7:49 PM MDT | Special Weather Statement | SLC | Duchesne | 41 min |
| Aug 21, 8:09 PM MDT | Special Weather Statement | SLC | Summit | 51 min |
| Aug 21, 8:14 PM MDT | Special Weather Statement | SLC | 31 min | |
| Aug 21, 8:19 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne, Summit | 26 min |
| Aug 21, 8:32 PM MDT | High Wind Warning | SLC | Utah | 3 hr |
| Aug 21, 9:59 PM MDT | Flash Flood Warning | SLC | Salt Lake | 91 min |
| Aug 21, 7:45 PM MDT | Severe Thunderstorm Warning | SLC | Uinta | 30 min |
| Aug 21, 8:07 PM MDT | Special Weather Statement | SLC | Uinta | 38 min |
| Aug 21, 9:16 PM MDT | Special Weather Statement | SLC | Uinta | 44 min |
Nearby
Special Weather Statements in Utah, 2021Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.